Yup I got one week off of Tykerb and my chemo, Xeloda, due to the side effects. At first I felt a bit disappointed because, according to my latest scans, it has created stability among all my mets, including the one location that still makes me cringe: my brain. However, along the same lines I knew I couldn't keep going on the current dose, simply due to how horrible I felt. That week off ended up being AMAZEBALLS!!!!!! I didn't do anything extravagant or exciting, but rather the way I felt was the best I've felt in a pretty long time. I suppose I didn't realize how truly horrible I felt until I stopped the meds. I was kind of hoping they wouldn't call me to restart because I just didn't want to...I know that's bad, but it's like letting a child get a glimpse into Disneyland and then saying nope we aren't going there, but rather you're going to a park. No, not an exciting park but one of those cheapo parks that you feel cheated by, like one that has a seesaw and a slide. Yup, no swing...everybody's favourite component to a playground is absent!! This dragged out comparison is to demonstrate my point that you realize how much better it could be, and just how much more fun you could be having, but you have little control over the choice because in my scenario I kind of need to stay alive, so crappy meds it is!!
Now I certainly hope these meds work on the reduced dose as well as they worked on a full dose!! Sometimes it makes me feel like a smidgen of a failure. To be honest, although I was happy to have achieved stability on my current drug regimen I was kind of hoping for NED. NED amongst the metastatic community is like winning the lottery as it stands for: no evidence of disease. Yes, you still have cancer but the drugs have knocked it back so much and it's so tiny that it's not detectable on scans. I know I feel a bit selfish even saying this because it makes me feel greedy, but I felt I sacrificed so much of my quality of life on this drug that I expected no cancer to be found. Yes, I can be delusional. I was really hoping I could tough it out (as in the dose of the Xeloda), but by the time I got back from vacation I just felt so...ugh. Deep down I knew I needed a dose reduction, and it couldn't have come at a better time as my skin was starting to split on my palms and on the soles of my feet. Yup, I now officially have elderly hands and feet. I resorted to wearing Sketchers!! Yes, that's significant for me because I love shoes, and cute little flats would have been my preferred choice of footwear but I was in so much pain we had to part ways....BUT thank heavens that was temporary because I bought a cute pair of flats in Vegas;).
The other "smidgen" of an issue I had, which is also amongst the many desirable (aka: just another nasty, slap in the face side effect) side effects I've experienced was an ingrown toenail. So the last time I had my appointment with my onc I was given a prescription for oral antibiotics because the toe was a "SMIDGEN" bit infected. One thing you need to understand about Judit is I don't pop antibiotics like candy. I need to have a better infection than popping em for a toe!! Pneumonia or a fever pops in my mind where I would tackle those pills like it's nobody's business, but I just didn't find my toe justified. However, I smiled, nodded, and pretended like I would be a compliant patient because I really wasn't in the mood to argue. I even filled the script so I feel the intention was there so I would say I was moderately compliant;).
Overall, round 4 (I feel like a boxer using this terminology) was much more tolerable. If anything, by the end of this round my hands and feet were starting to swell again but it was not the severe swelling and pain where my hands and feet were deemed useless like with the previous rounds. The GI side effects have become waaaay better. Stomach cramping annoys me. Intermittent nausea persists so I went back to popping the Zofran, but this too is tolerable. The last little bit that has annoyed me is dizziness, but oh well. All in all these are tolerable and livable side effects in my eye. I feel that I can continue to live on this dose because I have learnt to manage these side effects for the most part. Bring on round 5...oy vay the boxing match that has an indefinite number of rounds...I feel like I'm getting my butt kicked!